Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 107, NWS Springfield, MO

May 2, 2002Dent County, Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 2, 2002, 4:45 AM CDT for Dent County, Texas County, Missouri. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2002, 4:45 AM CDT (09:45 UTC)
Expired
May 2, 2002, 5:15 AM CDT
In force
30 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Dent County, MO, Texas County, MO

What was reported inside it

TimeReportWhereRemark
May 2, 4:45 AM CDTHail 0.75Licking, MO
May 2, 4:50 AM CDTHail 0.88Jadwin, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1175 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1882 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 020945
SVRSGF
MOC065-215-021015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
445 AM CDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI
  DENT COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 515 AM CDT

* AT 442 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR LICKING...OR 10 MILES NORTH OF HOUSTON...AND MOVING
  EAST AT 75 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SALEM BY 500 AM CDT.

THE TOWNS OF PRESCOTT...MONTAUK...DARIEN...JADWIN AND GLADDEN ARE
ALSO IN THE PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3760 9203 3738 9198 3742 9167 3742 9123
          3754 9102 3780 9137 3761 9184

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:54 AM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 2, 2:54 AM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
254 AM CDT THU MAY 2 2002

LATEST SURFACE ANALYSIS INDICATES THAT SURFACE COLD FRONT HAS
CLEARED THE AREA WITH MUCH COOLER AIR MOVING IN ON BRISK NORTHERLY
WINDS.  HOWEVER...LATEST 88D VAD WIND PROFILE INDICATES THAT THE
FRONTAL SLOPE IS VERY SHALLOW...EXTENDING TO ABOUT 3000 FT
AGL...WITH MOIST UNSTABLE HIGHLY SHEARED ENVIRONMENT ABOVE THAT.
CONTINUED INFLUX OF MOISTURE ALONG SUBTROPICAL JET PLUME...AND
STRENGTHENING LOW LEVEL JET INDICATED BY 50 KNOT WIND AT 850MB ON
HASKELL OK PROFILER...SUGGEST THAT CONVECTIVE REDEVELOPMENT IS
LIKELY ACROSS THE SOUTHERN HALF OF THE CWA THIS MORNING. WITH
ACTIVITY ROOTED WELL ABOVE THE BOUNDARY LAYER...MARGINALLY SEVERE
HAIL WOULD BE THE MAIN CONCERN WITH ANY ORGANIZED CELLS.

OTHERWISE...LOW STRATUS AND DRIZZLE WILL HOLD STRONG UNDERNEATH THE
CONVECTION AS COLD AIR ADVECTION IS WINNING OUT OVER DRY AIR
ADVECTION. 925MB PROGS KEEP US PRETTY WELL SOCKED IN THROUGH EARLY
AFTERNOON BEFORE CLEARING COMMENCES FROM THE NORTHWEST. HOWEVER...
SOUTHWEST FLOW ALOFT WILL KEEP MID-HIGH CLOUDS POURING IN THROUGH
MUCH OF THE DAY...SO WILL SEE A TRANSITION IN CEILING HEIGHT RATHER
THAN CLEARING. STRONG COLD ADVECTION WILL KEEP TEMPERATURES WELL
BELOW NORMAL TODAY...WITH AREAS SE OF SGF EXPERIENCING THEIR HIGH
TEMPERATURES AS WE SPEAK.

SURFACE RIDGE WILL BUILD INTO THE AREA TONIGHT...WITH A BRIEF
RESPITE FROM THE CLOUD COVER AS 500MB MOIST AXIS TEMPORARILY SHIFTS
SOUTH. THIS WILL ALLOW TEMPERATURES TO DROP OFF POSSIBLY INTO THE
UPPER 30S...ALTHOUGH THINK FROST CONCERNS HAVE ABATED.

500MB TROF AXIS THAT HAS BEEN PARKED ALONG THE WESTERN US FOR NEARLY
A WEEK WILL FINALLY BE KICKED OUT ON FRIDAY ACCOMPANIED BY A RATHER
POTENT VORT MAX. APPEARS THAT MID LEVEL MOISTURE AND UVVS WILL BE
SUFFICIENT TO SQUEAK OUT SOME LIGHT RAIN...WILL BEST CHANCES FURTHER
SOUTH. HAVE ADDED CHANCE POPS COVERING WESTERN AREAS LATE FRIDAY
AFTERNOON...AND THE ENTIRE CWA FRIDAY NIGHT.

LACK OF AN OVERALL PATTERN CHANGE SUGGESTS AN OVERALL UNSETTLED
REMAINDER OF THE FORECAST PERIOD AS LONG WAVE TROUGH RELOADS OUT
WEST. BROAD LEE TROUGH SETS UP ACROSS THE PLAINS WHILE AN UPPER
LEVEL RIDGE TO OUR SOUTHEAST SUGGESTS THAT WE ARE RIPE FOR A DAILY
BARRAGE OF MCSS SOMEWHERE ACROSS THE REGION. WILL NOT MAKE ANY
CHANGES TO THE EXTENDED AT THIS TIME WHICH BASICALLY INCLUDES WARM
TEMPERATURES (MAXES UPPER 70S TO LOWER 80S) WITH OCCASIONAL CHANCES
FOR SHOWERS/STORMS THAT WOULD BE IMPOSSIBLE TO NAIL DOWN AT THIS
TIME.

ISC GRIDS 10-4. THANKS EAX/TUL FOR FORECAST COORD.

.SGF...NONE.

BOOKBINDER

In the hours before

Local storm report, May 1, 10:49 PM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1049 PM CDT WED MAY 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    ROVER                     MO   1.75 INCH HAIL
05/01/02   OREGON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, May 1, 10:57 PM CDT, 5 hours 48 minutes before
MOZ071-082-083-092-095>098-103>106-020500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1057 PM CDT WED MAY 1 2002

TORNADO WATCH NUMBER 197 HAS BEEN ALLOWED TO EXPIRE. THE THREAT FOR
WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA.
Local storm report, May 1, 11:14 PM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1114 PM CDT WED MAY 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0638 PM    EXETER                    MO   1 INCH HAIL
05/01/02   BARRY                          REPORTED BY PUBLIC.

0710 PM    CASSVILLE                 MO   .75 INCH HAIL
05/01/02   BARRY                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0710 PM    CASSVILLE                 MO   .75 INCH HAIL
05/01/02   BARRY                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0715 PM    7 N CAPE FAIR             MO   1 INCH HAIL
05/01/02   STONE                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0730 PM    REEDS SPG                 MO   1 INCH HAIL
05/01/02   STONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0735 PM    4 N MOUNTAIN GROVE        MO   1 INCH HAIL
05/01/02   WRIGHT                         REPORTED BY HAM RADIO
                                          OPERATOR.

0750 PM    TYRONE                    MO   .75 INCH HAIL
05/01/02   TEXAS                          REPORTED BY HAM RADIO
                                          OPERATOR.

0750 PM    TANEYVILLE                MO   .88 INCH HAIL
05/01/02   TANEY                          REPORTED BY HAM RADIO
                                          OPERATOR.

0750 PM    TANEYVILLE                MO   .88 INCH HAIL
05/01/02   TANEY                          1.5 INCH HAIL ALSO
                                          REPORTED AT 804 PM IN
                                          FORSYTH. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0754 PM    2 S SILVER DOLLAR CITY    MO   .88 INCH HAIL
05/01/02   STONE                          REPORTED BY HAM RADIO
                                          OPERATOR.

0804 PM    FORSYTH                   MO   1.5 INCH HAIL
05/01/02   TANEY                          REPORTED BY HAM RADIO
                                          OPERATOR.

0820 PM    5 S AVA                   MO   WIND DAMAGE
05/01/02   DOUGLAS                        REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 2, 4:04 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
404 AM CDT THU MAY 02 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 AM    WILLARD                   MO   .75 INCH HAIL
05/02/02   GREENE                         REPORTED BY PUBLIC.

0347 AM    5 NE SPRINGFIELD          MO   .88 INCH HAIL
05/02/02   GREENE                         REPORTED BY PUBLIC AT
                                          INTERSECTION OF US65
                                          AND I44.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:12 PM CDTSevere Thunderstorm WarningSGFBarry, Stone48 min
May 1, 7:26 PM CDTSevere Thunderstorm WarningSGFChristian, Taney64 min
May 1, 7:29 PM CDTSevere Thunderstorm WarningSGFTexas, Wright46 min
May 1, 7:56 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark49 min
May 1, 8:19 PM CDTTornado WarningSGFTaney26 min
May 1, 8:45 PM CDTSevere Thunderstorm WarningSGFOzark45 min
May 1, 9:20 PM CDTSevere Thunderstorm WarningSGFTaney40 min
May 1, 10:05 PM CDTSevere Thunderstorm WarningSGFHowell25 min
May 1, 10:25 PM CDTSevere Thunderstorm WarningSGFOregon65 min
May 2, 4:00 AM CDTSevere Thunderstorm WarningSGFGreene45 min
May 2, 4:19 AM CDTSevere Thunderstorm WarningSGFWright26 min
May 2, 4:31 AM CDTSevere Thunderstorm WarningSGFTexas14 min
May 2, 6:25 AM CDTSevere Thunderstorm WarningSGFShannon20 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.